Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Austin/San Antonio, TX

May 11, 2004Kinney County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2004, 6:31 AM CDT for Kinney County, Maverick County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 6:31 AM CDT (11:31 UTC)
Expired
May 11, 2004, 7:30 AM CDT
In force
59 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Kinney County, TX, Maverick County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 111131
SVRSAT
TXC271-323-111230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 AM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINNEY COUNTY IN SOUTH CENTRAL TEXAS
  MAVERICK COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 730 AM CDT

* AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 22 MILES WEST OF SPOFFORD...OR
  ABOUT 11 MILES NORTHWEST OF QUEMADO...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPOFFORD BY 650 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2923 10077 2905 10064 2887 10058 2899 10019
          2934 10032

$$
MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:30 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 11, 4:30 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 AM CDT TUE MAY 11 2004

.DISCUSSION...
PRECIPITABLE WATER VALUES ARE EXPECTED TO APPROACH 1.8 IN ACROSS
CENTRAL AND EASTERN PARTS OF THE FORECAST AREA TODAY. THUS WITH A
SLOW MOVING DISTURBANCE TRIGGERING NUMEROUS THUNDERSTORMS AND
SATURATED SOILS, HAVE OPTED FOR A FFA FOR THIS AREA. SOME LOCALIZED
FLOODING IS ALSO POSSIBLE OVER WESTERN SECTIONS THROUGH DAYBREAK, BUT
EXPECT CONDITIONS TO IMPROVE BY THAT TIME. RAINFALL AMOUNTS ARE
EXPECTED TO AVERAGE CLOSE TO 1 INCH OVER THE WATCH AREA WITH SPOTTY
3 INCH AMOUNTS POSSIBLE. SEVERE THREAT SHOULD BE MINIMAL SINCE THE
UPPER DISTURBANCE NOT PRODUCING STRONG WIND SHEAR AND HIGH
PRECIPITABLE WATER VALUES DOESNT USUALLY SUPPORT HAILSTORMS.
THIS DISTURBANCE SHOULD START TO PULL AWAY FROM SOUTH CENTRAL TEXAS
BY LATE THIS AFTERNOON. LAPSE RATES COULD BE STEEP ENOUGH TO SUPPORT
EVENING CONVECTION, BUT STABILITY SHOULD INCREASE WITH THE LOSS OF
HEATING.

THE NEXT WEATHER SYSTEM IS NOT FAR BEHIND SO A MOSTLY CLOUDY DAY
WEDNESDAY SHOULD GIVE WAY TO MORE CONVECTION THURSDAY THROUGH FRIDAY
NIGHT. THIS LARGER TROUGH WILL PASS MAINLY TO THE NORTH OF THE AREA
BUT SHOULD SET OFF AN MCS LATE FRIDAY INTO SATURDAY MORNING. THIS
WILL BRING A WIND SHIFT/WEAK FRONT, BUT SHOULD NOT MODIFY THE AIR
TOO MUCH. THE CONTINUED ZONAL PATTERN SHOULD SUPPORT ISOLATED POPS
OVER THE WEEKEND WITH UPPER RIDGING FINALLY EXPECTED TO TAKE OVER ON
TUESDAY. HOWEVER, POOR RUN TO RUN CONSISTENCY FROM BOTH THE GFS AND
ECMWF LEADS TO A CONTINUED LOW CONFIDENCE EXTENDED, LARGELY DUE TO
THE ACTIVE SUBTROPICAL JET.

AT LEAST TEMPS ARE MORE PREDICTABLE WITH LOW DIURNAL RANGES AND AT OR
BELOW NORMAL HIGHS A GOOD BET.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              80  69  84  68 /  80  30  10  10
AUSTIN BERGSTROM INTL AIRPORT  80  68  84  68 /  80  30  10  10
DEL RIO INTL AIRPORT           86  70  87  70 /  40  20  10  10
SAN ANTONIO INTL AIRPORT       80  69  84  70 /  80  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA CENTRAL AND EASTERN PARTS OF
SOUTH CENTRAL TX

&&

18/08
Hazardous weather outlook, May 11, 5:24 AM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 AM CDT TUE MAY 11 2004

TXZ171>173-183>194-202>209-217>225-228-121100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY OVER SOUTH CENTRAL TEXAS
TODAY...AS A MID MAY RAIN MAKING SYSTEM ALOFT MOVES OVER THE AREA.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 400 PM CDT...ALONG AND
EAST OF A LLANO TO HONDO TO DILLEY LINE.  THIS INCLUDES THE AUSTIN
AND SAN ANTONIO AREAS.  LOCALLY HEAVY RAIN IS POSSIBLE.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE EAST PART OF
SOUTH CENTRAL TEXAS THIS EVENING DECREASING TO A SLIGHT CHANCE OF
SHOWERS DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF SHOWERS WEDNESDAY OVER EASTERN PARTS
OF SOUTH CENTRAL TEXAS.

FOR THURSDAY THROUGH FRIDAY NIGHT THERE IS AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS...AS ANOTHER RAIN MAKING SYSTEM PASSES OVER
THE AREA FROM THE WEST.

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED SATURDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED REQUIRED TODAY WHERE HEAVY RAIN
AMOUNTS ARE OBSERVED OR DEVELOP.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:30 PM CDTFlash Flood WarningEWXVal Verde3 hr
May 11, 2:15 AM CDTFlash Flood WarningEWXVal Verde105 min
May 11, 2:21 AM CDTFlash Flood WarningEWXEdwards114 min
May 11, 4:15 AM CDTFlash Flood WarningEWXEdwards105 min
May 11, 7:36 AM CDTFlash Flood WarningEWXMaverick3 hr
May 11, 8:36 AM CDTFlash Flood WarningEWXDimmit, Zavala3 hr
May 11, 10:03 AM CDTFlash Flood WarningEWXFrio3 hr
May 11, 1:31 PM CDTSevere Thunderstorm WarningEWXLavaca44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.